Monday, February 11, 2008

Matt Hamrick, RIP

So.. this is just a quick note to let people know... I'm (finally) getting around to changing genders. To reflect this, I'm ditching the male name, Matt, and adopting the female name Meadhbh (pronounced "Maeve".) Some might recall I went through a lot of "problems" with this in the late 80's. After years of being a guy, I just can't shake the feeling that something went horribly, horribly wrong in-utero.

So... over the next several of months, I'll be transitioning from an "apparently guy" kind of person to an 'apparently girl" kind of person (with probably stops at a "uhh... what gender are you again?" kind of person.)

If anyone's interested, I'm starting to update my "transition blog" at again after a brief hiatus. If you've ever had any questions about the "trans-gender experience" please feel free to ask them via email. A lot of trans-folk hide during transition and enter "deep stealth" afterwards... completely separating their pre-transition and post-transition worlds. An increasing number of us are transitioning in plain sight, and I'm trying to make this as much of a non-event as possible to those around me.

Tuesday, February 5, 2008

The Beauty and the Tenderness

Okay... the next time I'm in England, I'm going to try to catch a Jon Woode performance. Check this one out... Beauty, Tenderness, Honesty? This guy's been peeking at my diary.

Sunday, February 3, 2008



Just a quick note for those of you on or thinking about going on modern SSRI's. Beware the Brain Zap!

About a year ago I severed a portion of my finger (ouch!) and experienced some pretty bizarre body image issues as a result. I was in the process of coming out trans with myself, my spouse and close friends and was getting seriously depressed. So when my Dr. suggested Lexapro to treat the anxiety and depression symptoms I was experiencing, I jumped at the opportunity.

Like a lot of trans-folk, I spent a fair amount of my adult life in a bit of a funk. After coming out the first time nearly 20 years ago, I lost a lover, friends, a job and experienced a bit of alienation from my family. So, I had to choose between my social support system and a "proper" self-image. Guess which one I tried? Yup... thinking that I would be worse off without my support system, I fell further and further into depression. Over the course of the 80's and 90's I experienced the great joys of Prozac and Welbutrin. Though my mood improved mildly, both drugs had pretty serious "speedy" side effects. But for a brief excursion with Zyban (which worked wonders for me, BTW) I spent a long time dealing with depression the old-fashion way. That is.. I pushed it down, down, down and never spoke of it.

So Lexapro turned out to be pretty good for me. At a time when I was seriously depressed and anxious, it kept me more or less stable. Seriously, there's been some pretty major stuff happening in my life in the last year... coming out, trying to keep a relationship together, coping with not being able to keep a relationship together and oh yeah, chopping off my finger (ouch!)

But... it's not without side effects. For the first several months on Lexapro, I felt very much like my head was filled with cotton. My deductive reasoning abilities were strongly effected (which is a nice way of saying it made me feel stupid.) And sleepy. Ack! if you're having sleeping problems, try a big dose of Lexapro. And the most annoying... persistent, recurring "Brain Zaps."

After consulting my physician, I gradually reduced my Lexapro dose and stopped taking it about two weeks ago. For the most part I'm feeling fine, and I'm recovering some of my missing deductive reasoning abilities. But now I've got something more akin to "Electric Brain Syndrome." Or at least that's what I'm calling it. Rather than getting discreet brain zaps every now and again, there's a constant, low-grade "static cling" sort of feeling in my head. It's not debilitating, per se, but it is a bit distracting. I'm mildly dizzy from time to time, and prefer not to drive as much as I used to. But... from what I read on the web... coming off modern SSRIs involves a bit of discomfort, but not permanent problems.

So... if you find yourself on some of the modern SSRIs... just be aware there might be issues coming off them...